Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 129, NWS Tallahassee, FL

July 21, 20186 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 21, 2018, 10:55 AM EDT for 6 counties in Georgia. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2018, 10:55 AM EDT (14:55 UTC)
Expired
Jul 21, 2018, 12:00 PM EDT
In force
65 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baker County, GA, Dougherty County, GA, Lee County, GA, Mitchell County, GA, Terrell County, GA, Worth County, GA

The radar

The Robins AFB radar (KJGX), 127 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 11:30 AM EDTTSTM WND DMG2 S Palmyra, GATREES DOWN ON GREENWOOD DRIVE.
Jul 21, 11:30 AM EDTTSTM WND DMG5 Sw Doles, GAMEDIA REPORT OF TREES DOWN ON CAMP OSBORN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1280 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WUUS52 KTAE 211455
SVRTAE
GAC007-095-177-205-273-321-211600-
/O.NEW.KTAE.SV.W.0129.180721T1455Z-180721T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1055 AM EDT SAT JUL 21 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Dougherty County in southwestern Georgia...
  Northeastern Mitchell County in southwestern Georgia...
  Lee County in southwestern Georgia...
  Northeastern Baker County in southwestern Georgia...
  Eastern Terrell County in southwestern Georgia...
  Western Worth County in south central Georgia...

* Until noon EDT.

* At 1054 AM EDT, a severe thunderstorm was located over Smithville,
  or 10 miles north of Leesburg, moving south at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Leesburg, Albany, Putney, Sylvester, Smithville, East Albany,
  Marine Corps Logistics Base, Turner City, Chokee, Stocks, Radium
  Springs, Forrester, Lockett Crossing, Sylvester Airport, South
  Albany, Tempy, Southwest Ga Regional A/P, Parkerville, Palmyra and
  Red Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3191 8404 3144 8380 3141 8424 3190 8437
      3187 8434 3192 8434
TIME...MOT...LOC 1454Z 338DEG 29KT 3188 8423 

HAIL...1.00IN
WIND...60MPH
 
$$

11-NGUYEN
1 follow-up statement
649 
WWUS52 KTAE 211547
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1147 AM EDT SAT JUL 21 2018

GAC273-211556-
/O.CAN.KTAE.SV.W.0129.000000T0000Z-180721T1600Z/
Terrell GA-
1147 AM EDT SAT JUL 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TERRELL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
south central and southwestern Georgia.

LAT...LON 3144 8380 3141 8424 3164 8430 3165 8391
TIME...MOT...LOC 1546Z 338DEG 29KT 3148 8404 

$$

GAC007-095-177-205-321-211600-
/O.CON.KTAE.SV.W.0129.000000T0000Z-180721T1600Z/
Dougherty GA-Mitchell GA-Lee GA-Baker GA-Worth GA-
1147 AM EDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR
DOUGHERTY...NORTHEASTERN MITCHELL...SOUTH CENTRAL LEE...NORTHEASTERN
BAKER AND SOUTHWESTERN WORTH COUNTIES...

At 1146 AM EDT, a severe thunderstorm was located near Putney, moving
south at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Putney, Albany, Sylvester, East Albany, Marine Corps Logistics Base,
Turner City, Gordy, Radium Springs, Lockett Crossing, Sylvester
Airport, South Albany, Tempy, Southwest Ga Regional A/P, Parkerville,
Palmyra, Pecan City, Red Rock, Acree, Gammage and Crestwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3144 8380 3141 8424 3164 8430 3165 8391
TIME...MOT...LOC 1546Z 338DEG 29KT 3148 8404 

HAIL...1.00IN
WIND...60MPH
 
$$

11-NGUYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:49 AM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 21, 9:49 AM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
949 AM EDT Sat Jul 21 2018

.NEAR TERM [Through Today]...

Two MCSs, one to our north in GA and one to our northwest in AL
are steadily moving south-southwest toward our area at a fast
forward speed of around 35-40 kts. The GA MCS is poised to reach
our northern line of counties in about an hour. The environment
over our area as these storms approach is extremely unstable, with
80 degree dewpoints seen as far north as Enterprise, AL this
morning and SPC mesoanalysis showing 6000 J/kg SBCAPE along the FL
Panhandle. The 12Z sounding from BMX this morning sampled some of
the shear that will be moving in with these MCSs and showed 27 kts
0-1km shear and 39 kts 0-6 km shear. It is highly unusual for
this time of year to have such high shear this far south and when
coupled with the extreme instability there is potential for severe
weather. SPC has highlighted the majority of our area in a slight
risk for today. The main threats will be damaging straight-line
winds and large hail, but an isolated tornado cannot be ruled out.

&&

.PREV DISCUSSION [535 AM EDT]...

.SHORT TERM [Tonight Through Monday]...

In the upper levels a trough centered over the Midwest will deepen
into the Southeast this weekend. At the surface a low over the Ohio
River Valley will drift southward over the weekend bringing another
cold front into the region tonight and into Sunday. A weak low or
boundary will remain over the region on Monday. With abundant
moisture (PW values around 2 inches)POPs will be high through
Monday.

Severe storms are possible Saturday night through Sunday night with
the main threat being damaging straight-line winds. A MCS is
possible tonight as deep layer shear increases to 35 to 45 knots
this evening. Conditions will also be favorable for severe on Sunday
and Sunday night with deep layer shear around 35 to 45 knots and
CAPE at 4000 to 5000 J/KG. SPC has a marginal risk over the region
on Saturday night with a slight risk over SE Alabama and SW Georgia.
SPC has a marginal risk for the region on Sunday with a slight risk
for parts of the Florida Big Bend and South Central Georgia.

Highs will be in the low to mid 90s on Sunday and near 90 on Monday.
Lows will be in the low to mid 70s.

.LONG TERM [Monday Night Through Saturday]...

In the upper levels a trough will be over the Southeast. At the
surface a weak low will remain over the Southeast through Tuesday.
The rest of the week southerly flow will dominate with high pressure
to the east over the Atlantic. The wet pattern will continue next
week and POPs will be high (50 to 70 percent through Thursday).
Highs will be in the low 90s or near 90. Lows will be in the low to
mid 70s.

.AVIATION...

[Through 12z Sunday] Some patchy fog and low ceilings are possible
early this morning, particularly around VLD, with VFR conditions
returning a couple of hours after sunrise. However, scattered
thunderstorms are expected during the day into the evening with some
storms possibly becoming severe. Outside of storms and the brief
early morning fog or low ceilings, VFR conditions are expected.

.MARINE...

Moderate westerly winds will increase tonight and even more on
Sunday morning. Winds will be 15 to 20 knots on Saturday night and
20 to 25 knots on Sunday. A Small Craft Advisory is likely for
Sunday as winds are expected to exceed 20 knots.

.FIRE WEATHER...

Red flag conditions will not occur over the next several with
moisture expected to remain high across the area.

.HYDROLOGY...

The wet pattern continues through this weekend and next week. 1 to
1.5 inches of rain is predicted through Monday night. Locally higher
amounts are likely. The heavier downpours may result in ponding of
water on roadways and flooding of low-lying areas. Most local rivers
are steady or slowly rising at this time. Most local rivers remain
below action stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   94  76  93  73  91 /  50  30  60  50  60
Panama City   91  79  90  77  91 /  40  20  40  40  40
Dothan        93  75  93  73  90 /  70  40  50  30  50
Albany        93  75  92  73  90 /  70  50  50  30  60
Valdosta      93  74  92  73  91 /  50  40  60  30  60
Cross City    91  76  90  74  90 /  30  30  60  50  50
Apalachicola  90  80  90  77  90 /  40  10  40  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Nguyen
SHORT TERM...McD
LONG TERM...McD
AVIATION...DVD
MARINE...McD
FIRE WEATHER...DVD
HYDROLOGY...McD

In the hours before

Special weather statement, Jul 21, 10:27 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1027 AM EDT SAT JUL 21 2018

GAZ122>126-211530-
Randolph GA-Lee GA-Dougherty GA-Terrell GA-Calhoun GA-
1027 AM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGHERTY...EASTERN
RANDOLPH...WESTERN LEE...CALHOUN AND TERRELL COUNTIES IN SOUTHWESTERN
GEORGIA UNTIL 1130 AM EDT...

At 1026 AM EDT, Doppler radar was tracking a strong thunderstorm near
Weston, or 11 miles southeast of Lumpkin, moving south at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Morgan, Dawson, Albany, Putney, Cuthbert, Edison, Shellman, Leary,
Walker, Sasser, Bronwood, Parrott, Radium Springs, Lockett Crossing,
South Albany, Southwest Ga Regional A/P, Palmyra, Holt, Clarks Mill
and Dawson Municipal A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3188 8435 3187 8434 3192 8434 3192 8433
      3148 8410 3148 8474 3193 8481 3193 8480
      3192 8480 3192 8469 3193 8468 3192 8468
      3192 8445 3196 8444
TIME...MOT...LOC 1426Z 338DEG 30KT 3192 8466

11-NGUYEN
Special weather statement, Jul 21, 10:34 AM EDT, 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1034 AM EDT SAT JUL 21 2018

GAZ130-131-211515-
Irwin GA-Ben Hill GA-
1034 AM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR IRWIN AND BEN HILL COUNTIES UNTIL
1115 AM EDT...

At 1034 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Abbeville, moving south at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Fitzgerald, Ocilla, Mystic, Lulaville, Osierfield, Pinetta, Ashton,
Irwinville, Fitzgerald Municipal A/P, Wray, Bowens Mill, Red Bluff,
Arp, Abba and Queensland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3166 8300 3166 8301 3164 8301 3164 8303
      3162 8303 3161 8306 3154 8307 3150 8339
      3185 8348 3184 8321 3185 8318 3183 8315
      3183 8314 3181 8313 3181 8311 3182 8311
      3178 8303 3178 8299
TIME...MOT...LOC 1434Z 338DEG 30KT 3188 8328

11-NGUYEN
Special weather statement, Jul 21, 10:46 AM EDT, 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1046 AM EDT SAT JUL 21 2018

GAZ124>129-131-211530-
Tift GA-Worth GA-Lee GA-Dougherty GA-Terrell GA-Irwin GA-Turner GA-
1046 AM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IRWIN...TURNER...
EASTERN DOUGHERTY...LEE...NORTHERN TIFT...NORTHEASTERN TERRELL AND
WORTH COUNTIES UNTIL 1130 AM EDT...

At 1046 AM EDT, Doppler radar was tracking a strong thunderstorm near
De Soto, or 13 miles northeast of Leesburg, moving south at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Albany, Ashburn, Sylvester, Leesburg, Putney, Poulan, Smithville,
East Albany, Marine Corps Logistics Base, Turner City, Worth,
Terrell, Sycamore, Sumner, Warwick, Stocks, Radium Springs, Sylvester
Airport, Waterloo and Inaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3191 8392 3185 8394 3184 8386 3182 8385
      3183 8384 3180 8380 3180 8361 3185 8361
      3185 8355 3150 8338 3147 8411 3189 8434
      3192 8434
TIME...MOT...LOC 1446Z 338DEG 29KT 3190 8405

11-NGUYEN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:27 AM EDTSpecial Weather StatementTAECalhoun, Dougherty, Randolph, Terrell63 min
Jul 21, 10:34 AM EDTSpecial Weather StatementTAEBen Hill, Irwin41 min
Jul 21, 10:46 AM EDTSpecial Weather StatementTAELee, Turner, Worth44 min
Jul 21, 11:12 AM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Lee, Randolph, Terrell48 min
Jul 21, 11:25 AM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Decatur, Dougherty, Early and 4 more50 min
Jul 21, 11:56 AM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Colquitt, Dougherty, Grady, Mitchell and 1 more64 min
Jul 21, 12:10 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Early, Grady, Miller, Mitchell and 2 more50 min
Jul 21, 12:54 PM EDTSevere Thunderstorm WarningTAEBrooks, Decatur, Grady, Thomas51 min
Jul 21, 1:02 PM EDTTornado WarningTAEGrady28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.